Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 255, NWS Fort Worth, TX

June 12, 2016Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 12, 2016, 4:48 PM CDT for Dallas County, Tarrant County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 4:48 PM CDT (21:48 UTC)
Expired
Jun 12, 2016, 5:15 PM CDT
In force
27 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dallas County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 51 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS54 KFWD 122148
SVRFWD
TXC113-439-122215-
/O.NEW.KFWD.SV.W.0255.160612T2148Z-160612T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
448 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS...
  NORTHEASTERN TARRANT COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 515 PM CDT

* AT 448 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COPPELL...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLLTON...FARMERS BRANCH AND UNIVERSITY PARK AROUND 505 PM CDT. 
  ADDISON AROUND 510 PM CDT. 

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 35E BETWEEN MILE MARKERS 434 AND 445.
 INTERSTATE 635 BETWEEN MILE MARKERS 23 AND 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3299 9682 3284 9680 3279 9705 3296 9713
      3298 9708 3298 9704 3299 9703
TIME...MOT...LOC 2148Z 247DEG 26KT 3291 9699 

HAIL...<.75IN
WIND...60MPH
 
$$

92
1 follow-up statement
080 
WWUS54 KFWD 122209
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
509 PM CDT SUN JUN 12 2016

TXC113-439-122219-
/O.EXP.KFWD.SV.W.0255.000000T0000Z-160612T2215Z/
DALLAS TX-TARRANT TX-
509 PM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DALLAS AND
NORTHEASTERN TARRANT COUNTIES WILL EXPIRE AT 515 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3299 9682 3284 9680 3279 9705 3296 9713
      3298 9708 3298 9704 3299 9703
TIME...MOT...LOC 2208Z 247DEG 26KT 3291 9699 

$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 12, 3:10 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
310 PM CDT SUN JUN 12 2016

.DISCUSSION...
A well defined mesoscale convective vortex (MCV) is entering the
western CWA and will move across the region overnight. This
feature was generated by the large convective episode in West
Texas last night and it will be the primary player in the
convective forecast for our area. MCVs occur because of the
latent heat released by convection which generates vorticity. The
mid level core of a MCV is sometimes much warmer than the
surrounding airmass. In this case, the RAP actually shows the
center of this MCV at -4C at 500 mb while 500mb temps over the
remainder of the area are at -7C which shows how strong this MCV
is. MCVs can be simply thought of as a column of warmer air,
which creates a localized bump in the thickness fields and a
depression in the height fields. This tends to promote divergence
aloft above the MCV as the atmosphere tries to spread the air
outward at the top of the thickness bump, which naturally creates
rising air near the center of the MCV but also sinking air or
subsidence outside of the MCV.

Today we've seen the unmistakable signs of subsidence across much
of North Texas ahead of the MCV as the cumulus field has struggled
to develop even after surface temps exceeded the convective
temperature by 5 to 7 degrees. This has built up a lot more
instability in the atmosphere than would have occured otherwise.
This instability is likely to be utilized over the next few hours
as the MCV moves eastward and the subsidence quickly switches to
ascent. We are just now seeing that take place across the western
and northwestern CWA as convection is beginning to blossom near
and immediately ahead of the MCV. The increased instability
combined with sufficient deep layer shear values of 30 knots or
so raises the concern for some severe weather. Multicell
convection or even brief transient HP supercell structures may be
possible. The atmosphere is likely too warm aloft for large hail,
but the damaging wind potential is there with the stronger storms.
In addition to the severe wind threat, we are concerned about the
potential for localized very heavy rainfall that may lead to
flooding. These storms or clusters of storms will tend to be very
slow moving and could dump a lot of rain very quickly. The
localized nature of the very heavy rain precludes issuing a flash
flood watch at this point, but do expect some water issues to
present themselves somewhere before sunrise.

As far as the forecast through this evening, convection should
continue to increase in coverage this afternoon and persist into
the evening hours with a gradual eastward shift. Will have the
highest PoPs along and just west of I-35 through 7 pm, but shift
these highest pops generally along and east of I-35 thereafter.
Storm intensity should trend downward after sunset, but storms may
linger into the late evening hours. In addition, there are several
signals in the model guidance that due to increasing warm
advection on the back side of the MCV, convection could try to
redevelop late tonight and early Monday morning particularly over
the east-central zones near the center of the MCV. Will show
likely pops east of a Paris to Dallas to Lampasas line for
tonight. By Monday morning the MCV will be moving out of the area
and will just keep some low chances Monday afternoon. Sinking and
drier air will be moving in from the west which means much less
diurnal activity is expected Monday afternoon/evening.

An upper level ridge will begin to build into the region Tuesday
and will strengthen by mid to late week before sliding off to the
northwest next weekend. This means dry weather will prevail and
temperatures will gradually warm. Highs will flirt with 100 in
the western zones by Thursday, with mid 90s over the central
zones, and low 90s in the east. Lows will range from the low to
mid 70s across the region. Previous model runs advertised strong
northerly flow aloft over the region by next weekend as the upper
high moved westward, but latest runs are much weaker with that
flow. As a result the weak cold front is in question and therefore
have removed the low chances of rain due to very low confidence.
Otherwise, temps may still cool a couple of degrees as thickness
values decrease with the ridge backing off...but it would still be
hot.

TR.92

&&

.AVIATION...
/ISSUED 127 PM CDT SUN JUN 12 2016/
/18z TAFs/ Very well-defined mesoscale convective vortex,
lingering from last night's activity over West Texas, is now
approaching Mineral Wells and continues to move eastward toward
the Metroplex. With CAPEs on the order of 3000-3500 J/kg-1 in
place over North and Central Texas at midday, this system is still
expected to initiate another round of at least scattered
thunderstorm activity near all of the Metroplex and Waco TAF
sites by mid afternoon. The onset of this activity is delayed
somewhat due to residual high level cloudiness, but a few
showers/isolated thunderstorms are already forming near KDAL, with
additional development west of the Metroplex.

Believe the main axis of precipitation will occur from Fort Worth
southward to near Waco, and areas east of that line after 20z.
Have kept a TEMPO mention of TSRA at all locations after 21z, but
think the activity will thin out or move east of all TAF sites
after 01z. Expect a resumption of MVFR ceilings by around 10z
tonight, accompanied by some patchy fog. With the upper level
support for convective development shifting into East Texas by
early Monday, believe thunderstorm activity will be much more
limited Monday.

Surface wind conditions will remain very steady state through 18z
Monday thanks to a persistent trough over eastern New Mexico and
weak ridging to our east. South winds will prevail at speeds
varying from 6 to 12 knots through the forecast period.

Bradshaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  92  78  94  78 /  40  20  10   5   5
Waco                74  92  76  93  76 /  60  20  10   5   5
Paris               72  86  73  89  75 /  50  40  10  10   5
Denton              73  91  76  93  76 /  30  20  10  10   5
McKinney            72  89  76  92  76 /  50  30  10  10   5
Dallas              75  91  77  94  78 /  50  20  10   5   5
Terrell             74  90  76  92  76 /  60  30  10   5   5
Corsicana           74  89  77  91  77 /  60  30  10   5   5
Temple              74  91  74  93  76 /  50  20  10   5   5
Mineral Wells       72  93  75  95  75 /  20  20  10  10   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Jun 12, 3:24 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT SUN JUN 12 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
324 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS NORTH AND
CENTRAL TEXAS THROUGH THIS EVENING...PARTICULARLY ALONG AND EAST
OF THE INTERSTATE 35 CORRIDOR. WITH PLENTY OF INSTABILIY AND A
MODEST AMOUNT OF SHEAR IN THE ATMOSPHERE...A FEW OF THESE STORMS
MAY PRODUCE SOME BRIEF YET STRONG DOWNBURST WINDS. DUE TO THE
SLOW MOTION OF THE STORMS...A HEAVY RAINFALL THREAT WILL ALSO
EXIST THROUGH THE EVENING HOURS...AND SOME FLOODING OF SMALL
STREAMS AND LOW LYING AREAS MAY OCCUR. FREQUENT LIGHTNING WILL
CONTINUE TO BE A CONCERN WITH ANY STORMS THAT DO DEVELOP AS WELL.

ADDITIONAL SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER NORTH
CENTRAL TEXAS LATE TONIGHT AND EARLY MONDAY...BUT ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH MONDAY IN THE
EASTERN PORTIONS OF NORTH TEXAS. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 3:58 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
358 PM CDT SUN JUN 12 2016

TXZ103-104-119-122115-
DALLAS TX-DENTON TX-COLLIN TX-
358 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIN...
NORTHWESTERN DALLAS AND SOUTHEASTERN DENTON COUNTIES UNTIL 415 PM
CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FARMERS BRANCH...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DALLAS...PLANO...IRVING...CARROLLTON...FRISCO...RICHARDSON...LEWISVILLE...
ALLEN...COPPELL...THE COLONY...FARMERS BRANCH...UNIVERSITY PARK...ADDISON...
LAKE LEWISVILLE...HICKORY CREEK AND HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3311 9668 3286 9675 3287 9697 3313 9700
TIME...MOT...LOC 2057Z 183DEG 15KT 3295 9686

92
Special weather statement, Jun 12, 4:46 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT SUN JUN 12 2016

TXZ118-119-122200-
DALLAS TX-TARRANT TX-
446 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS AND
NORTHEASTERN TARRANT COUNTIES UNTIL 500 PM CDT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRAPEVINE...MOVING EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALLAS...IRVING...GRAND PRAIRIE...CARROLLTON...RICHARDSON...EULESS...
GRAPEVINE...COPPELL...FARMERS BRANCH...SOUTHLAKE...UNIVERSITY PARK AND
ADDISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3298 9674 3286 9675 3279 9705 3296 9713
      3298 9708 3298 9704 3299 9703
TIME...MOT...LOC 2146Z 247DEG 26KT 3291 9701

92

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:13 PM CDTSpecial Weather StatementFWDStephens32 min
Jun 11, 8:21 PM CDTRiver Flood WarningFWDHunt, Rockwall61 hr
Jun 11, 9:01 PM CDTAreal Flood AdvisoryFWDStephens, Young119 min
Jun 12, 10:30 AM CDTRiver Flood WarningFWDHunt28 hr
Jun 12, 10:30 AM CDTRiver Flood WarningFWDDallas16 days
Jun 12, 10:30 AM CDTRiver Flood WarningFWDCollin31 hr
Jun 12, 10:30 AM CDTRiver Flood WarningFWDDenton58 hr
Jun 12, 3:58 PM CDTSpecial Weather StatementFWDDallas17 min
Jun 12, 4:03 PM CDTAreal Flood AdvisoryFWDCooke, Denton117 min
Jun 12, 4:20 PM CDTAreal Flood AdvisoryFWDTarrant55 min
Jun 12, 4:46 PM CDTSpecial Weather StatementFWDDallas14 min
Jun 12, 5:11 PM CDTSpecial Weather StatementFWDCollin, Dallas34 min
Jun 12, 5:16 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Rockwall59 min
Jun 12, 5:30 PM CDTAreal Flood AdvisoryFWDCollin2 hr
Jun 12, 6:07 PM CDTSpecial Weather StatementFWDHill23 min
Jun 12, 6:11 PM CDTSpecial Weather StatementFWDHunt34 min
Jun 12, 6:30 PM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt60 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningFWDMcLennan39 min
Jun 12, 6:58 PM CDTAreal Flood AdvisoryFWDKaufman62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.